Maine, 2022

High Wind in Maine, January 17, 2022

January 17, 2022 · NWS CAR · 2 events in 2 counties and zones

Low pressure tracked west of Maine during the 17th drawing an occluded front across the region. A strong low level jet moved along the Downeast coast in advance of the occlusion through the morning and early afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracked west of Maine during the 17th drawing an occluded front across the region. A strong low level jet moved along the Downeast coast in advance of the occlusion through the morning and early afternoon. East to southeast winds were sustained at 25 to 35 mph...with gusts in excess of 60 mph. In Hancock county...a 65 mph wind gust was reported at Naskeag...with a 60 mph wind gust at Sedgwick Ridge. Wind gusts in excess of 60 mph were also reported across coastal Washington county. The winds tore off portions of the roof from a nursing home in Millbridge...forcing evacuation of the facility. The winds also downed trees and power lines which contributed to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 17, 4:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 17, 4:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
443 AM EST Mon Jan 17 2022

.SYNOPSIS...
Low pressure will track just west of Maine today and exit
across the Maritimes on Tuesday. High pressure briefly builds
in Wednesday morning before a weak low moves across the state
Wednesday night. High pressure builds back toward the region
from the west on Thursday and dominates the weather through
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure currently over Central Pennsylvania will occlude
over New York and lift northward into southern Quebec and along
the Maine/Quebec border today, resulting in a period of moderate
to locally heavy precipitation and strong winds across Maine.
Strong mid level frontogenesis and warm air advection will
result in transient bands of heavier precipitation moving south
to north. Expect snow to begin across all but the immediate
coastline of Hancock County. Precipitation will transition to
rain from south to north, with a brief mix of freezing rain
along and near the transition zone. Mixing with sleet is
possible along eastern portions of the transition zone. The
heaviest snow accumulations are expected across the Central
Highlands due to low level east winds providing upslope
enhancement of precipitation. Strong, veering winds are expected
with a textbook warm air advection profile. Winds will increase
very quickly by late morning and peak in the early afternoon at
most locations as a 90 to 100 kt 850h jet moves across the area
from east to west. Wind gusts in excess of 60 mph are expected
along the coast. Further inland, an eroding cold air dam will
provide some low level stability and protection from the
strongest winds. Still, expect patchy/areas of blowing snow and
significant visibility reductions where snow is falling as winds
peak during the late morning and afternoon.

A dry slot will move across the area quickly from south to north
by mid to late afternoon, ending steadier precipitation. The end
time of the Winter Weather headlines was truncated to 1z with
this update, but may be able to end even sooner for some or all
zones depending on the speed of the dry slot. Precipitation will
transition to spottier showers and drizzle as most of the area
resides within the warm sector of the surface low to the west.
Areas of fog are expected as dew points above freezing
overspread fresh snowpack. A cold front will progress through
the area from west to east around midnight, clearing out fog and
transitioning any lingering precipitation back to snow.
Accumulation from snow on the back end of the system is expected
to remain under an inch.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tue, after initial sn shwrs with the arctic cold front move E of
the FA, there will likely be St Lawrence sn shwr streamers
across the N diminishing durg the aftn. Hi temps will be erly in
the morn, with enough llvl cold advcn for falling day tm temps
thru the day. Wind chills could reach wind chill adv criteria as
early as early eve across the NW, with wind chill hdlns needed
for much of the rest of the FA by late Tue ngt with brisk
evening winds diminishing durg the late ngt. With clrg skies,
there may actually be a brief window of radiational cooling and
shallow sfc base arctic invsn potential by daybreak Wed spcly
across NW vlys.

Fair conditions will not last long, with an Alberta clipper s/wv
xpctd to bring increasing cldnss later Wed morn and lgt snow to
the Rgn Wed aftn into Wed eve, with a little higher amts ovr
Downeast areas as marine air tries to move nwrd toward the
Downeast coast. Temps may even get abv frzg alg the coast for
sn to transition to lgt sn/rn mix or end as sct rn/sn shwrs
before the next cold front crosses the FA by erly Thu morn.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Msly fair and colder conditions are xpctd for Thu and Fri. Long
range guidance has recently trended swrd with a potential sig
coastal low from the SE states for the weekend, better matching
CPC's 6-10 day outlook for increased odds of below normal temps
and at to below normal precip. However, it should be noted that
the PNA, EP-NP, and TNH teleconnection patterns are all trending
more positive leading up to this tm, with a broad Ern NA l/wv
trough centered at 85 deg W Lon and below normal 500mb hts ovr
New Eng accompanied Srly Anom comp flow alf, meaning there is
potential of a sig coastal low affecting the Ern and even
perhaps all of the FA. For now, we show chc sn PoPs for the S
hlf of the FA later Sat aftn into Sat ngt, tapering to sct sn
shwrs for all of the Rgn on Sun.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR early across the north, otherwise MVFR to IFR
with snow developing this morning and changing to rain from
south to north. A brief period of mixed precipitation is
expected mainly north of KBHB. Additional visibility reductions
are possible due to blowing snow where snow is falling and fog
after locations transition to rain. Strong SE wind gusts to
around 50 kts are possible at KBHB. Elsewhere wind gusts will be
lower, but LLWS is more likely. Expect improvement to MVFR and
eventually VFR overnight with lingering showers.

SHORT TO LONG TERM: Tue...Nrn TAF sites MVFR clgs and ocnl vsbys
in sct sn shwrs. Downeast sites low VFR clgs with possible
flurries. Mdt to strong NW winds.

Tue Ngt - Wed Morn...All TAF sites VFR. Mdt NW winds
diminishing late Tue ngt and becmg Lgt by Wed morn.

Wed Aftn - Wed Eve...all TAF sites lowering to MVFR clgs and IFR
vsbys in lgt sn. Lgt winds.

Wed Late Ngt...all TAF sites MVFR clgs and ocnly MVFR vsbys with
sct sn shwrs. Lgt to Mdt winds NW winds.

Thu - Fri...all TAF sites VFR with lgt to mdt winds.

&&

.MARINE...
NEAR TERM: Winds and seas will increase very quickly this
morning with Storm Force winds and seas to around 20 feet likely
by late morning and early afternoon. A few gusts to hurricane
force are possible during the peak, which will be during the
early afternoon. Winds rapidly decrease during the evening,
leveling off slightly below gale force overnight Monday night.
Seas will be slower to respond and will remain over 10 feet
through the night.

SHORT TO LONG TERM: Gale force winds are xpctd by Tue contg
into Tue Eve with strong llvl cold advcn behind an arctic front.
Otherwise winds and seas will be at or below SCA thresholds for
the remainder of the short into long terms of the fcst. Went
with blended wv model guidance for fcst wv hts.

&&

.TIDES/COASTAL FLOODING...
The Monday morning high tide is near 10am. This high tide is not
a particularly high astronomical tide, but a potential storm
surge around 3 feet is the largest of the winter so far. At this
point, the peak surge is two or three hours later than the high
tide, but has trended in better alignment today. The combination
of this surge, rapidly building seas and southeast wind gusts
rapidly increasing towards 60 mph presents the threat of minor
coastal flooding...especially if the storm surge continues to
trend earlier in the day. Wave runup and minor splashover is
another concern as large seas will be rapidly building through
Monday morning. Roads on MDI exposed to larger waves...such as
Seawall Road..as well as similar sites on the Schoodic Peninsula
are most likely to have any splashover issues. As a result of
the threat, a Coastal Flood Advisory has been issued for the
Monday morning high tide cycle.

One other item of interest is the surge moving up through
Penobscot Bay towards Bangor. Again, the timing of the surge and
high tide is not aligned at the moment, but merits attention if
the offset decreases.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 9 AM this morning to 8 PM EST
     this evening for MEZ001>006.
     Winter Weather Advisory from 7 AM this morning to 3 PM EST
     this afternoon for MEZ011-015>017-031-032.
     High Wind Warning from 7 AM this morning to 5 PM EST this
     afternoon for MEZ029-030.
     Winter Storm Warning from 7 AM this morning to 8 PM EST this
     evening for MEZ010.
     Coastal Flood Advisory from 9 AM this morning to noon EST
     today for MEZ029.
MARINE...Storm Warning from 7 AM this morning to 5 PM EST this
     afternoon for ANZ050>052.

&&

Near Term...MStrauser
Short Term...VJN
Long Term...VJN
Aviation...MStrauser/VJN
Marine...MStrauser/VJN
Tides/Coastal Flooding...
Hazardous weather outlook, Jan 17, 6:07 AM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
607 AM EST Mon Jan 17 2022

MEZ010-181115-
Central Piscataquis-
607 AM EST Mon Jan 17 2022

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>006-181115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
607 AM EST Mon Jan 17 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-181115-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
607 AM EST Mon Jan 17 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong low pressure will track just to the west of Maine on Monday
and will bring snow and mixed precipitation to the region. Continue
to monitor the latest forecasts at weather.gov/car for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-181115-
Coastal Hancock-
607 AM EST Mon Jan 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ030-181115-
Coastal Washington-
607 AM EST Mon Jan 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-181115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
607 AM EST Mon Jan 17 2022

...STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
January 17, 7:00 AM EST to 3:00 PM EST
Where
Coastal Hancock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winds were sustained at 25 to 35 mph...with gusts of 60 to 65 mph.

High Wind, Coastal Washington

When
January 17, 7:00 AM EST to 3:00 PM EST
Where
Coastal Washington forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winds were sustained at 25 to 35 mph...with gusts of 60 to 65 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003881, 1003882.